Michigan, 2010

Hail in Michigan, September 12, 2010

September 12, 2010 · NWS MQT · 1 event in 1 county or zone

A strong cold front moving through Upper Michigan produced thunderstorms and large hail north of Manistique on the afternoon of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front moving through Upper Michigan produced thunderstorms and large hail north of Manistique on the afternoon of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 12, 3:29 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 12, 3:29 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
429 PM EDT SUN SEP 12 2010

.SHORT TERM /THROUGH MONDAY AFTN/...

MAIN FORECAST CONCERNS DURING THIS PERIOD ARE INITIAL SHOWER AND
THUNDERSTORMS POTENTIAL THE REMAINDER OF THIS AFTERNOON.

S/W VORT MAX NOTED IN LATEST MSAS/WV IMAGERY IS MOVING INTO WESTERN
LAKE SUPERIOR AND IS PROGGED TO MOVE THROUGH UPPER MICHIGAN BY EARLY
THIS EVENING. GIVEN STEEP LAPSE RATES ALOFT...THE POTENTIAL REMAINS
FOR SHOWERS AND THUNDERSTORMS...AND GIVEN THE LOW FREEZING LEVELS
AND DRIER LOW LEVELS...SMALL HAIL AND GUSTY WINDS ARE THE PRIMARY
THREAT. LATEST RUC ANALYSIS SHOWS BEST INSTABILITY IS FAVORED OVER
THE SOUTH CENTRAL AND EASTERN ZONES...WHERE BETTER DAY TIME HEATING
HAS OCCURRED. WINDS ARE FAIRLY GUSTY ACROSS THE UPPER GREAT LAKES
AHEAD OF THIS TROUGH...WARRANTING SMALL CRAFT ADVISORIES OVER
PORTIONS OF LAKE SUPERIOR AND LAKE MICHIGAN. EXPECT THESE WINDS OVER
LAND TO SUBSIDE JUST AFTER SUNSET AS DIURNAL HEATING IS LOST.

ANOTHER FORECAST CONCERN...ALBEIT MINOR...IS THE POTENTIAL FOR LAKE
ENHANCED CLOUD COVER/SHOWERS FOR TOMORROW. AIRMASS TEMPERATURES FALL
STARTING LATE TONIGHT...FROM 8C TO 2C...WHICH WILL LEAVE THE DOOR
OPEN FOR LAKE PROCESSES TO BEGIN. DECIDED TO PUSH THE POTENTIAL FOR
THESE LAKE ENHANCED SHOWERS LATER AND A BIT EAST GIVEN A LOW LEVEL WIND
FLOW THAT FAVORS CHANCES EAST OF MUNISING. TOMORROW LOOKS LIKE A
COOL DAY WITH HIGHS IN THE 60S AND EVEN UPPER 50S ALONG LAKE
SUPERIOR...ANOTHER BREEZY DAY TOO AS COLD AIR ADVECTION ALOFT
CONTINUES.

&&

.LONG TERM(MON NIGHT THROUGH NEXT SUNDAY)...
MOST OF THE WEEK WILL REMAIN GENERALLY BELOW NORMAL WITH STRONG
RIDGING OVER THE WEST WITH AN UPSTREAM UPPER TROUGH REMAINING OVER
HUDSON BAY. THIS KEEPS THE FORECAST AREA UNDER GENERAL
WEST-NORTHWEST FLOW THROUGH THE PERIOD. AS FOR THE DETAILS OF THE
FORECAST...SOME SCATTERED LAKE EFFECT RAIN SHOWER ACTIVITY WILL BE
ONGOING ACROSS THE EAST MONDAY NIGHT INTO TUESDAY MORNING. DO NOT
EXPECT SIGNIFICANT PCPN FROM THIS WITH LAKE-850MB DELTA-T VALUES
GENERALLY IN THE 10-12C RANGE AND LIMITED SYNOPTIC TYPE MOISTURE.
NORTHWEST FLOW WILL FAVOR INLAND ALGER/LUCE COUNTIES FOR PCPN...BUT
THE SYNOPTIC SUPPORT IS SOMEWHAT UNFAVORABLE ESPECIALLY MONDAY NIGHT
INTO TUE MORNING WITH HEIGHT RISES ALOFT AND NEUTRAL OR PERHAPS
WEAKLY POSITIVE TEMPERATURE ADVECTION. WITH THAT BEING SAID...HAVE
CONTINUED CHC POPS MON NIGHT INTO TUESDAY BUT LOWERED POPS TO 30-40
PCT. OTHERWISE...TUESDAY AFTERNOON AN UPPER DISTURBANCE MOVES INTO
LAKE SUPERIOR IN THE NW FLOW ALOFT WHICH MAY HELP TO GENERATE A FEW
SHOWERS ACROSS THE REGION TUE AFTN BUT THE DRY AIR ACROSS THE REGION
AND LOW LVL RIDGING WILL LIKELY LIMIT CHANCES OF PCPN.

AFTER THIS SHORT WAVE MOVES THROUGH...THE SFC RIDGE AXIS MOVES OVER
THE FORECAST AREA. THIS WILL LIKELY LEAD TO EARLY DECOUPLING OF
WINDS ACROSS THE INTERIOR. THE CALM WINDS COMBINED WITH THE CLEAR
SKIES AND COOL DAYTIME TEMPS WITH 850MB TEMPS ONLY AROUND +4C WILL
HELP TO ALLOW INTERIOR TEMPS TO DROP INTO THE LOWER 30S. ANOTHER
FROST IS LIKELY ACROSS THE INTERIOR. WILL NEED TO WATCH FOR A SOLID
FREEZE ESPECIALLY ACROSS THE NORMALLY COLDER LOCATIONS OF INLAND MQT
AND IRON COUNTIES.

A QUIET BUT CONTINUED COOL DAY ON WED ALTHOUGH THE NEXT SYSTEM WILL
BE DEVELOPING OVER THE PLAINS. MODELS ARE IN FAIRLY GOOD AGREEMENT
IN SHOWING THIS SYSTEM OVER SOUTHERN LAKE MI BY THU MORNING.
ALTHOUGH THE BEST BARCLINICITY WILL LIKELY BE SOUTH OF THE AREA BOTH
THE GFS AND ECMWF SHOW DEFORMATION ZONE PCPN AS FAR NORTH AS THE MQT
FORECAST AREA WED NIGHT. HAVE THEREFORE INCREASED POPS TO HIGH CHC
ACROSS THE SOUTHERN HALF. THE SYSTEM SHOULD QUICKLY MOVE EAST THU
ALTHOUGH ANOTHER FRONT WILL MOVE THROUGH FRIDAY. WILL KEEP LOW CHC
IN FOR THE AREA FRIDAY...ALTHOUGH MOISTURE RETURN IS MINIMAL SO THE
BEST CHANCE WILL BE FURTHER NORTH WHERE THE BETTER DYNAMICS EXIST.
ANOTHER COOL DAY ON FRIDAY

FOR DAYS 6 AND 7...SATURDAY AND SUNDAY...MODELS ARE IN FAIR
AGREEMENT THROUGH THE PERIOD WITH THE PLACEMENT OF A 500MB LOW OVER
OVER ONTARIO SATURDAY...WHICH MOVES INTO QUEBEC ON SUNDAY.
HOWEVER...THE GFS HAS BETTER RUN TO RUN CONTINUITY THAN THE
ECMWF...AND LATEST RUN FROM THE ECMWF IS COMING MORE IN LINE WITH
THE GFS. THE MAIN DIFFERENCE BETWEEN THE GFS AND ECMWF IS THE
PLACEMENT OF THE 500 MB LOW...WITH THE GFS PLACING THE LOW A LITTLE
FURTHER SOUTH. THE 12Z RUN OF THE GFS IS FASTER IN BUILDING AN
INVERTED RIDGE INTO THE NORTHERN PLAINS FROM WESTERN CANADA...A
TREND THAT IS ALSO BEING DISPLAYED BY THE ECMWF.

KEPT POPS FOR EARLY SATURDAY AS A FRONT MOVES OVER EASTERN UPPER MI.
ALSO HAVE POPS OVER SOUTHERN UPPER MI AS THE ECMWF SHOWS A SFC FRONT
EXTENDING JUST TO OUR SOUTH. TEMPS LOOK TO BE COOL OVER THE WEEKEND
AS COOL AIRMASS ASSOCIATED WITH THE UPPER LOW TO THE NORTH MOVES IN.
THE 12Z GFS BRING THE 5400M 1000-500MB THICKNESS LINE OVER UPPER MI
ON SATURDAY...WHILE THE ECMWF KEEPS THE 5400M LINE FURTHER NORTH.
BOTH MODELS ARE TRENDING FURTHER SOUTH WITH THE COOL AIR. IN
FACT...EVEN THE WARMEST GUIDANCE STRUGGLED TO GET HIGH TEMPS ON
SUNDAY TO 60F IN UPPER MI. WITH THIS IN MIND...TEMPERATURES MAY EVEN
NEED TO BE ADJUSTED DOWN.
&&

.AVIATION /FOR THE 18Z TAFS/...

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. THIS
AFTERNOON THERE IS THE POTENTIAL FOR A SHOWER OR THUNDERSTORMS
AFFECT THE KSAW AREA. CONFIDENCE WAS TOO LOW TO PUT TS INTO THE TAF
THOUGH. ONLY CONCERN FOR THE REST OF TODAY ARE THE GUSTY WINDS AT
KCMX...THIS EVENING SKIES EXPECT CLEARING SKIES AND WINDS TO
DIMINISH AT BOTH TAF SITES.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/...

STRONG NORTHWEST WINDS OF 25 TO 30 KNOTS WILL PERSIST OVER LAKE
SUPERIOR INTO TUESDAY EVENING BEHIND A LOW PRESSURE TROUGH WHICH
CROSSES THE UPPER GREAT LAKES THIS EVENING. THEREAFTER HIGH PRESSURE
BUILDS INTO THE UPPER GREAT LAKES AND PERSISTS INTO WEDNESDAY. ON
WEDNESDAY NIGHT...LOW PRESSURE WILL MOVE OUT OF IOWA AND TRACK
ACROSS SOUTHERN LOWER MICHIGAN ON THURSDAY. ON FRIDAY A LOW PRESSURE
TROUGH WILL MOVE ACROSS LAKE SUPERIOR...ALLOWING WINDS TO CHANGE
FROM SOUTHERLY TO NORTHWESTERLY. DESPITE THESE TWO SYSTEMS...WINDS
LOOK TO REMAIN BELOW 20 KNOTS AFTER TUESDAY EVENING.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...PEARSON
LONG TERM...MRD
AVIATION...PEARSON
MARINE...PEARSON
Hazardous weather outlook, Sep 12, 2:49 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT SUN SEP 12 2010

MIZ005-006-132000-
MARQUETTE-ALGER-
349 PM EDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY
WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES EAST OF
MARQUETTE THROUGH GRAND MARAIS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ON MONDAY ALONG THE BEACHES
OF MARQUETTE AND ALGER COUNTIES.

FROST IS POSSIBLE ACROSS FAR INLAND MARQUETTE COUNTY WEST OF NEGAUNEE AS
TEMPERATURES DROP INTO THE LOW AND MID 30S.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ001>004-007-009>014-084-085-132000-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
349 PM EDT SUN SEP 12 2010 /249 PM CDT SUN SEP 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY
WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST IS POSSIBLE WEDNESDAY MORNING ACROSS THE INTERIOR WEST AS
TEMPERATURES COOL INTO THE LOWER 30S.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-132000-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
349 PM EDT SUN SEP 12 2010 /249 PM CDT SUN SEP 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GALE FORCE GUSTS ARE POSSIBLE EARLY THIS EVENING ACROSS CENTRAL AND
EASTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE GUSTS ARE POSSIBLE EARLY THIS EVENING ACROSS CENTRAL AND
EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-132000-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
349 PM EDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. SMALL HAIL AND GUSTY
WINDS TO 40 MPH ARE POSSIBLE AS THE STORMS MOVE EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

In the hours before

Local storm report, Sep 12, 3:31 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT SUN SEP 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 S MCMILLAN            46.31N 85.69W
09/12/2010  M0.50 INCH       LUCE               MI   TRAINED SPOTTER

&&

JMWIX
Special weather statement, Sep 12, 3:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
447 PM EDT SUN SEP 12 2010

MIZ006-122130-
ALGER-
447 PM EDT SUN SEP 12 2010

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 530 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERTON...OR 17 MILES SOUTHEAST OF
MARQUETTE.  THIS STORM WAS MOVING EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DEERTON...
  EBEN JUNCTION...
  AU TRAIN...
  CHRISTMAS...
  MUNISING...
  MELSTRAND...

OTHER STORMS WERE ALSO LOCATED NEAR TRENARY AND FISH LAKE. THESE
STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRD

The radar

The Marquette radar (KMQT), 108 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schoolcraft

When
September 12, 4:30 PM EST to 4:32 PM EST
Where
Schoolcraft County, 1.38 mi N of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -86.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260059.